Archives

Share
RSS feed of this blog

Medication mistakes can hurt kids

BY JANET MARSHALL

In their zeal to help their children feel better, parents sometimes make risky decisions about medicines.

Below are five common medication mistakes parents make, along with expert advice on how to avoid them.

GUESSING, NOT ASKING

When a child’s ear hurts, a parent might assume the child has an ear infection. The parent might even be tempted to treat the pain—especially if there’s an antibiotic in the house.

But parents should resist the urge to diagnose and pick medicines for their children, doctors say.

For one thing, a leftover liquid antibiotic—the kind commonly prescribed to children—quickly loses its potency after mixing.

“So, by the time you’d reuse it, it would be expired,” said Dr. Roxanne Allegretti, of Preferred Pediatrics at Snowden in Fredericksburg.

In addition, symptoms can signal many different conditions.

Ear pain, for example, can stem from many things, including a dental abscess, middle ear infection, strep throat, eustachian tube dysfunction and swimmer’s ear, Allegretti said.

“Many of these causes do not need an antibiotic at all, or need an antibiotic different from many used for ear infections,” Allegretti added.

“So giving an inappropriate medication could delay diagnoses and make your child sicker.”

USING A KITCHEN SPOON

If your child needs a teaspoon of medicine, don’t reach for a spoon in your kitchen drawer.

It’s important to give medicine using a syringe or dosing cup—something with marked lines specifying precise amounts. Otherwise, your child may get too much or too little medicine.

“It’s a big deal,” Allegretti said, “because kitchen spoons may be teaspoons or soup spoons and can range in size by quite a bit.”

Studies—including one published in the Annals of Internal Medicine in 2010—show that people aren’t good at estimating what amounts to a true teaspoon. So, if each dose of medicine is given in an ordinary spoon, “the dosing error is likely to accumulate over time,” a summary of the report said.

Mistakes can be serious. A child who gets a double dose of acetaminophen, for example, can end up with liver problems, Allegretti said. (Acetaminophen is the main ingredient in Tylenol.)

Allegretti recommends using a syringe, preferring those even over dosing cups. If a syringe isn’t available, a cooking measuring spoon may be used, though Allegretti cautions that people should double-check that they’re using a teaspoon, not a tablespoon.

Confusing a teaspoon with a tablespoon can have “disastrous consequences if the medication is acetaminophen or a narcotic pain reliever or a cough suppressant,” Allegretti said.

ALTERING A DOSE

A little medicine helps, so a little more might really help—right?

Definitely not. Allegretti said she hopes parents aren’t ever tempted to give their children an extra dose of medicine with hopes it will ease suffering. Giving in to that kind of temptation can do serious harm to a child.

“Definitely if it’s a prescription cough suppressant or pain med, even doubling the dose could suppress the child’s breathing, and a high dose of acetaminophen can damage the liver,” she said.

NOT FINISHING

If a child is feeling better after a few days on an antibiotic, can you stop giving it?

No, Allegretti said. A medicine stopped too early may not fully eliminate the infection.

“Worse, it can increase the resistance of bacteria in the body to antibiotics,” she said.

This can make the medication less effective the next time it’s needed. Also, if a condition such as strep throat isn’t fully treated, severe complications such as rheumatic fever or heart damage can develop, Allegretti said.

GIVING COUGH MEDICINES

Over-the-counter cough and cold medicines should not be given to children younger than 4 because of safety concerns.

Manufacturers pulled cough and cold medicines for infants and toddlers from store shelves in 2007, after concerns arose about their safety in children under 2.

Warning labels now say parents shouldn’t give the medicines to children under 4. The U.S. Food and Drug Administration also urges parents not to give children medication labeled for adults.

Decongestants and cough suppressants can cause negative side effects such as sleep disturbances and behavioral changes in children, Allegretti said.

And, “there is a big potential for dosing errors because of the differences in sizes of kids [and] parents not always knowing their [child’s] weight,” Allegretti said.

As an alternative, studies have shown that honey is an effective cough suppressant in children—though honey should never be given to children under the age of 1.

The American Academy of Pediatrics recommends a half-teaspoon of honey for children ages 2–5; a whole teaspoon for those 6–11; and two teaspoons for those 12 and older.

Other safe options for treating a cough and cold include using a vaporizer for congestion, croup and dry coughs; using saline nose drops or nose washes; and drinking lots of fluids, including soup broth and decaffeinated tea.

Allegretti also said decongestant nose sprays can help kids, but the sprays should be used for three days at most. Children who are wheezing might be helped by a nebulizer or inhaler; consult your doctor for more advice.

For still more information about kids and medicines, visit healthychild.org and type “using liquid medicines” into the search box.

Janet Marshall: 540/374-5527

jmarshall@freelancestar.com

Permalink: http://news.fredericksburg.com/healthyliving/2012/01/27/medication-mistakes-can-hurt-kids/

*/